Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linear maps determining the norm topology


Author: Krzysztof Jarosz
Journal: Trans. Amer. Math. Soc. 353 (2001), 723-731
MSC (2000): Primary 46B03, 46J10; Secondary 46E15
DOI: https://doi.org/10.1090/S0002-9947-00-02696-9
Published electronically: October 11, 2000
MathSciNet review: 1804514
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $A$ be a Banach function algebra on a compact space $X$, and let $a\in A$ be such that for any scalar $\lambda $ the element $a+\lambda e$ is not a divisor of zero. We show that any complete norm topology on $A$ that makes the multiplication by $a$ continuous is automatically equivalent to the original norm topology of $A$. Related results for general Banach spaces are also discussed.


References [Enhancements On Off] (What's this?)

  • 1. W. G. Bade and H. G. Dales, Uniqueness of complete norms for quotients of Banach function algebras, Studia Math., 106(3):289-302, 1993. MR 94f:46062
  • 2. H. G. Dales, A discontinuous homomorphism from ${C}({X})$, Amer. J. Math., 101(3):647-734, 1979. MR 81g:46066
  • 3. H. G. Dales and R. J. Loy, Uniqueness of the norm topology for Banach algebras with finite dimensional radical, Proc. London Math. Soc., 74(3):633-661, 1997. MR 98a:46056
  • 4. R. Engelking, General Topology, volume 60 of Monografie Mat. Polish Sc. Pub., 1977. MR 58:18316b
  • 5. T. W. Gamelin, Uniform Algebras, Chelsea Pub. Comp., New York, 1984. MR 53:14137 (1st ed.)
  • 6. K. Jarosz, Automatic continuity of separating linear isomorphisms, Bull. Canadian Math. Soc., 33:139-144, 1990. MR 92j:46049
  • 7. B. E. Johnson, The uniqueness of the (complete) norm topology, Bull. Amer. Math. Soc., 73:537-539, 1967. MR 35:2142
  • 8. I. Kaplansky, Normed algebras, Duke Math. Journal, 16:399-418, 1949. MR 11:115d
  • 9. M. M. Neumann and V. Ptak, Automatic continuity, local type and causality, Studia Math., 82(1):61-90, 1985. MR 87e:47026
  • 10. A.Pe\lczynski, All separable Banach spaces admit for every $\varepsilon > 0$ fundamental total and bounded by $1+\varepsilon$ biorthogonal sequences, Studia Math., 55(3):295-304, 1976. MR 54:13541
  • 11. S. Saeki, Discontinuous translation invariant functionals, Trans. Amer. Math. Soc., 282(1):403-414, 1984. MR 85k:43004
  • 12. A. M. Sinclair, Automatic Continuity of Linear Operators, London Math. Soc. Lecture Note Ser., no. 21, Cambridge University Press, 1976. MR 58:7011
  • 13. A. R. Villena, Operators determining the complete norm topology of ${C}({K})$, Studia Math., 124(2):155-160, 1997. MR 98h:46026

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46B03, 46J10, 46E15

Retrieve articles in all journals with MSC (2000): 46B03, 46J10, 46E15


Additional Information

Krzysztof Jarosz
Affiliation: Department of Mathematics, Southern Illinois University at Edwardsville, Edwardsville, Illinois 62026
Email: kjarosz@siue.edu

DOI: https://doi.org/10.1090/S0002-9947-00-02696-9
Keywords: Automatic continuity, uniqueness of norm
Received by editor(s): May 14, 1998
Received by editor(s) in revised form: May 12, 1999
Published electronically: October 11, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society